I'm 19 years old and fairly active. I have acid reflux disease and recently started taking regular doses of Nexium. I've noticed that for more than a week, on and off, I've had narrow stool. It just seems like it's coming out with the sides flattened. The stool seems dry and there's some slight constipation. I experience gas, but I'm assuming that's because of my acid reflux.
Should I be worried? I just visited my doctor recently, and since I'm not 50+, he didn't run a test. What's considered narrow stool? Could you give me advice about what to look for? I haven't seen any blood in my stool, nor do I feel any pain in the abdominal area. You think it's my diet? I have strange eating habits. Sometimes I eat lunch, sometimes I don't. And I never really have a set "eating" time.
Also another thing, my parents (traditional strict Asian parents), God bless them, like to give me laxatives (herbs) because they think it will somehow prevent me from getting sick. Hahaha. Anyway, could taking laxatives too much be a factor? I'm talking about once or twice a month. Thanks for the guides. They are very helpful.
Thank you for coming to me with your questions. I was glad to hear you've discussed your problems with a doctor. Since I'm not a medical professional, I can't give you any medical advice. What I can do though, is tell you how I've interpreted the information I've read and written about. The Top 10 Colon Cancer Symptoms article on the site mentions narrow stool as a potential colon cancer symptom. This is because a tumor may obstruct the pathway of stool, so it's thinner when it comes out. I haven't read anything that says how thin is colorectal-cancer-thin, or if it varies from person to person.
A lot of things can impact your bowel movements: what you eat, what you drink, medication, physical activity, stress, herbs from your parents. Periodic changes don't necessarily mean anything major is going on. From what I've read, getting colorectal cancer at 19 is very unlikely. That may explain why your doctor isn't keen on giving you a colonoscopy. There are risks involved with the procedure. For older people, the benefits tend to outweigh the risks. But in your case, it seems your doctor doesn't think the risk to you outweighs the benefits.
I stress on the site that if you don't feel comfortable with your doctor's diagnosis or advice, voice your concerns to her/him. If you're still not satisfied, talk to another doctor. That's my advice to you. Ask your doctor what you asked me; if you've already done so, why not seek a second opinion? You could also ask a pharmacist if the symptoms you're experiencing may be linked with the Nexium. And, you might want to post your question in the Colon Cancer Forum. Have you been there? Registration and use are free.
I wish you the best of luck.
Please remember that I am not a medical professional. I offer my input as a neighbor, a friend, sitting at the kitchen table talking about what's on your mind and trying to help if I can. This is not medical advice. Please don't consider it medical advice or pass it on to others as medical advice. Thanks.
- About Colorectal Cancer: Symptoms. Colon Cancer Alliance. 24 Jun. 2006 [http://www.ccalliance.org/about/symptoms/symptoms.html].
- Colon Cancer: Colon Cancer Symptoms. eMedicine. 25 Oct. 2005. 24 Jun. 2006 [http://www.emedicinehealth.com/colon_cancer/page3_em.htm].
- Colon Cancer: What are the Symptoms of Colon Cancer? MedicineNet. 24 Mar. 2005. 24 Jun. 2006 [http://www.medicinenet.com/colon_cancer/page3.htm].
- The Facts: Symptoms of Colorectal Cancer. Cancer Research and Prevention Foundation. 23 Jan. 2006. 24 Jun. 2006 [http://www.preventcancer.org/colorectal/facts/symptoms.cfm].